Alert archive / North Dakota / Wind Advisories in 2017

Wind Advisory 18, NWS Bismarck, ND

November 21, 20176 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 21, 2017, 3:03 AM CST for 6 counties in North Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2017, 3:03 AM CST (09:03 UTC)
Expired
Nov 21, 2017, 6:00 AM CST
In force
3 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, Foster County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WWUS73 KBIS 210903
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
303 AM CST Tue Nov 21 2017

NDZ025-037-047-048-050-051-211200-
/O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/
/O.NEW.KBIS.WI.Y.0018.171121T0903Z-171121T1200Z/
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Jamestown, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
303 AM CST Tue Nov 21 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...
...WIND ADVISORY HAS EXPIRED...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 6 AM CST early this morning. 

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...Through 6 AM CST Tuesday morning.

* WHERE...Mainly in counties in and around the James River Valley.

* Impacts...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ003>005-011>013-021>023-035-036-046-211015-
/O.EXP.KBIS.WI.Y.0017.000000T0000Z-171121T0900Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Burleigh-Kidder-Emmons-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, 
Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Bismarck, 
Steele, Tappen, Linton, and Strasburg
303 AM CST Tue Nov 21 2017

...WIND ADVISORY HAS EXPIRED...

Northwest winds have decreased to under 30 mph over most of 
central North Dakota. Therefore the wind advisory has been allowed
to expire. Winds should continue decreasing slowly through the
day.

$$

JV
2 follow-up statements
036 
WWUS73 KBIS 210910
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
310 AM CST Tue Nov 21 2017

NDZ025-037-047-048-050-051-211200-
/O.CON.KBIS.WI.Y.0018.000000T0000Z-171121T1200Z/
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Jamestown, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
310 AM CST Tue Nov 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Northwest wind gusts around 45 mph.

* WHEN...Through 6 AM CST Tuesday morning.

* WHERE...Mainly in counties in and around the James River 
  Valley.

* Impacts...Driving high profile vehicles will be difficult. 
  Working outdoors on elevated structures will be hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JV
410 
WWUS73 KBIS 211202
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
602 AM CST Tue Nov 21 2017

NDZ025-037-047-048-050-051-211315-
/O.EXP.KBIS.WI.Y.0018.000000T0000Z-171121T1200Z/
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Jamestown, Napoleon, Gackle, 
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
602 AM CST Tue Nov 21 2017

...WIND ADVISORY HAS EXPIRED...

Gusty northwest winds will continue to diminish this morning. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 21, 12:57 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Nov 21, 12:57 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1257 AM CST Tue Nov 21 2017

.UPDATE...
Issued at 1200 AM CST Tue Nov 21 2017

Extended wind advisory until 3 am cst...and also expanded it south
to include all counties east of Highway 83. 3-Hour pressure rises of
5-7 mb were associated with current wind gusts of 40-53 mph along
and north of I-94 and mainly east of Highway 83. Pressure rises
should continue to expand farther south as well...so decided to
include Burleigh/Emmons counties and areas east along the SD border
for the wind advisory.

The pressure rises move south and east...but will revisit at 3 am
cst as to whether we will need to extend the advisory until 6 am or
so. For now we are well collaborated with eastern ND.

Otherwise blended current hourly temps with ongoing forecast. A cold
and blustery night with lows near zero northwest to the low to mid
teens in the James River Valley. Wind chills of 10 to 20 below
expected across the northern counties.

UPDATE Issued at 943 PM CST Mon Nov 20 2017

Strong cold advection jet dynamics and FG forcing are combining
to produce some light snow over southeast Montana into western
South Dakota, with some light snow extending into southwest ND.
Not expecting any accumulations but did mention some light snow or
flurries southwest late this evening into the early overnight
hours. Also seeing some very light returns over the north central
with wrap around moisture behind the exiting surface low. Did
see Rolla pick up a period of light snow but this is much lighter
than the snow in the southwest. Will monitor but not really worth
a mention at this time. Do have area of blowing snow continuing
over the Turtle Mountains area through around midnight with the
strong winds. For temperatures, we did cool them some but with
considerable clouds dropping south from Canada, not certain how
far to drop. Winds are also blowing pretty good, limiting
radiational cooling in any clear spots. But with the strong cold
advection, we did drop them some, but mainly cooled everyone off a
little quicker than previously forecast.

UPDATE Issued at 915 PM CST Mon Nov 20 2017

Winds still gusting between 40 and 50 mph from Minot and Garrison
east to Rolla, Harvey and Carrington. Winds have diminished in the
west and have allowed the advisory to expire over the northwest.
Otherwise No significant changes to the going forecast. There are
a few nuisance spotty flurries showing up from time to time, with
no impacts. Will take a look at webcams and may add a mention of
flurries. Will need to adjust temperatures a bit lower than
previously forecast.

UPDATE Issued at 536 PM CST Mon Nov 20 2017

Dry cold front has moved through western and central ND.
Currently, strongest winds are within the fall/rise pressure
bubble and tightest gradient from Minot to Rolla and south into
the James River Valley. Winds here are gusting in the 40 to 50 mph
range. Farther west, winds are not as strong but many locales are
gusting in the 30 to 40 mph range. Current Wind advisory remains
in effect until 9 pm CST. No need to make any changes at this
time. Will revisit with the evening update.

Strong cold advection will keep winds breezy through the night.
Temperatures are already in the lower to mid 20s far northwest,
and will continue to fall through the night across the forecast
area. Made some adjustments to sky cover to account for increased
mid clouds over the west. May see a few flurries/sprinkles this
evening as this area moves across the southwest during the
evening. Not expecting any accums.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 254 PM CST Mon Nov 20 2017

Strong winds this afternoon into tonight, near critical fire
weather conditions south this afternoon, and a much colder
Tuesday highlight the short term forecast.

The strong cold front extending from the clipper across southeast
Manitoba has cleared all of western and central North Dakota as of
21 UTC. Strong post-frontal winds continue to develop across the
area. The strongest winds with gusts of 40-45kts are expected
along and north of North Dakota Highway 200 where isallobaric
forcing will be maximized into the early evening. However, winds
have already peaked across the far northwest, and a slow decrease
in winds are expected through the evening and overnight as
isallobaric forcing focuses into Minnesota. A Wind Advisory
remains in effect until 03 UTC for generally west of US Highway
83, and through 06 UTC to the east. This may be allowed to be
cancelled a bit early.

See the fire weather discussion below regarding a brief period of
near critical fire weather conditions south this afternoon.

A much colder Tuesday is expected area wide as cold high pressure
builds across western and central North Dakota in the wake of the
cold front today. Highs will likely be 20 to 30 degrees colder on
Tuesday for most areas based on the 12 UTC global consensus.

.LONG TERM...(Tuesday night through Monday)
Issued at 221 PM CST Mon Nov 20 2017

A wintry mix Wednesday, possible record highs southwest on
Thanksgiving, and a windy Friday highlight the extended forecast.

The 12 UTC global suite is in agreement on a warm front
propagating into western and south central North Dakota on
Wednesday, and stalling out. A clipper will propagate along this
baroclinic zone and support the potential for a wintry mix of
freezing rain, sleet and snow with an warm layer aloft above sub-
freezing air and road temperatures across northwest and central
North Dakota. Overall QPF amounts are expected to be light,
however, even a small amount of freezing rain will impact
travel on Wednesday. The areas of most concern for light ice
accumulations are across northwest and north central North
Dakota, into the James River Valley.

For Thanksgiving, the baroclinic zone remains, bisecting North
Dakota from northwest to southeast. The 00 UTC NAEFS 850 mb mean
temperatures climb to their 99th percentiles across the west,
supporting the top of the forecast envelope for highs for November
23. The record High for Dickinson is 63 set in 1984, with a
forecast of 65. The record high for Williston is 56, with a
forecast high of 57. With the aforementioned baroclinic zone in
place, a large temperature gradient is favored from southwest to
northeast with highs only in the 20s across the Turtle Mountains.

On Friday, another windy day is possible behind a cold front
extending from a southern Canada clipper system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)

Issued at 1257 AM CST Tue Nov 21 2017

Strong northwest winds will persist through the night and into
Tuesday morning. Winds will diminish from west to east during the
day Tuesday. Minaly VFR conditions through the forecast period.
There will be a period of MVFR ceilings as moisture wrapping
around an exiting surface low moves southward across North Dakota
through Tuesday AM hours.

&&

.FIRE WEATHER...
Issued at 254 PM CST Mon Nov 20 2017

A period of near critical fire weather conditions is ongoing this
afternoon across southern North Dakota where relative humidity
has fallen to near 20 percent with mixing, coincident with strong
post-frontal winds. However, with sunset around 5 pm CST, and
cooler air with higher dewpoints advecting in from the north, the
overall threat should be rather limited in time.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CST early this morning for NDZ003>005-
011>013-021>023-025-035>037-046>048-050-051.

&&

UPDATE...JV
SHORT TERM...PA
LONG TERM...PA
AVIATION...NH
FIRE WEATHER...PA
Hazardous weather outlook, Nov 21, 12:07 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1207 AM CST Tue Nov 21 2017

NDZ001-002-009-010-017>020-031>034-040>045-220615-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
1207 AM CST Tue Nov 21 2017 /1107 PM MST Mon Nov 20 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Wind chills of 10 to 20 below zero are expected early this
Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of a wintry mix of snow, sleet, freezing rain
and rain across northwest and central North Dakota on Wednesday.
Remember that even light amounts of freezing precipitation could
result in very slick roads.

Gusty northwest winds expected Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-220615-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
1207 AM CST Tue Nov 21 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

A Wind Advisory is in effect through tonight. Northwest wind
gusts around 45 mph are expected, with some locals seeing gusts
over 50 mph. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of a wintry mix of snow, sleet, freezing rain
and rain across northwest and central North Dakota on Wednesday.
Remember that even light amounts of freezing precipitation could
result in very slick roads.

Gusty northwest winds expected Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JV

Nearby

Wind Advisories in North Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.